North Carolina, 2019Lightning Strike in North Carolina, July 16, 2019
July 16, 2019 · NWS RNK · 1 event in 1 county or zone
An isolated thunderstorm formed over Alleghany County, NC, striking a home with lightning and starting a fire.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm formed over Alleghany County, NC, striking a home with lightning and starting a fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 16, 12:56 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 16, 12:56 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
156 PM EDT Tue Jul 16 2019
.SYNOPSIS...
Weak high pressure over the southern Appalachians will slowly
move east today while a front across northern Virginia moves to
the northern Mid-Atlantic. Low pressure that was once Tropical
Storm Barry will push across the Ohio Valley Wednesday. A
frontal boundary moves through the region Thursday morning.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM EDT Tuesday...
Only minor tweaks to existing grids this morning as scattered
showers and thunderstorms still possible today but pops remain
only in the 20-30 percent chance range. Air mass remains
seasonably moist with PWAT of 1.41 inches on 12z KRNK sounding
which is down slightly from yesterday evening but still above
mid-July climo at about 75th percentile. Any slow-moving storms
would still be capable of producing decent rain totals. Seeing
more clouds from the remains of Barry this morning which may
hold down instability some but unlikely to suppress all
convection.
As of 250 AM EDT Tuesday...
Upper ridge continues to stay over the southeast today, while
the front that was over northern Virginia lifts northeast today
ahead of the remnants of Barry. For our area, will see isolated
to scattered convection once again firing up around midday, then
shifting slowly mainly in an east to northeast fashion. However
wind flow will be weak, so not of the question to see heavy
rainers and localized flooding. As far as the severe threat,
cannot rule out isolated strong to severe storms with downbursts
the main threat. The Storm Prediction Center has just a general
thunderstorm outlook for us, and given such an isolated threat,
this makes sense.
Highest pops today will be along the southern Blue Ridge as numerous
models agree on convection firing here with orographic effects, so
went 40-50 here...and this could be another area to watch for
localized flooding if thunderstorms are slow and stay anchored on
the mountains.
By this evening, the showers and storms fade again toward midnight.
The upper ridge begins to break down as upper trough/low associated
with Barry moves closer toward the Ohio Valley. Should see clearing
skies and fog potential again where it rained and in typical
mountain valleys.
Expect high temps close to what we had Monday with lower 80s NC
mountains and portions of the Alleghanys along the WV/VA border,
figuring thunderstorms are going to fire up here earlier, with mid
to upper 80s elsewhere in the mountains. Roanoke and points east
will reach the lower to mid 90s. Dewpoints should drop into the
upper 60s this afternoon, resulting in heat indices of 95 to 99,
with the higher heat indices above 100 expected east of a Farmville
VA to Durham NC line.
Lows tonight again not changing much as persistent pattern/airmass
should keep temps in the mid to upper 60s in the mountains, to
around 70 to lower 70s east.
Forecast confidence in temps/wind and sky is above normal, with
average confidence on storm coverage.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 210 AM EDT Tuesday...
Weather for mid-week will feature remnants from Barry, the crux of
the upper support passing to our north, but with an axis of
vorticity trailing to the south as the closed feature begins to
shear into an open wave. Instability from Wednesday into Thursday is
expected to be plentiful, so anticipate scattered to numerous
showers with embedded thunderstorms.
Models suggest the most favorable time frame for measurable rainfall
directly associated with the tropical remnants will be from
Wednesday afternoon through Thursday morning, the vorticity axis
passing overhead at that time. QPF is forecast to be the heaviest
from the Ohio Valley into the western slopes where westerly flow
aloft will act to enhance the rainfall, but as the system crosses
the Appalachians, precip production is expected to go down per
westerly downslope flow. At the moment, our day 2-3 forecast rain
totals average from about an inch of QPF on the western slopes to a
general quarter of an inch across the piedmont. Keep in mind PWATs
are running around 2 inches, therefore localized torrential
downpours are possible. Temperatures are expected to be seasonally
warm, tempered to some degree by the showers and anticipated cloud
cover. The high dewpoints however, with readings forecast in the
70s, will maintain the mugginess.
A frontal boundary will slowly move across the region Thursday
morning, stalling over the piedmont in the afternoon. Behind this
boundary, PWATS fall to around 1.50 inches while ahead they remain
near 2.00 inches. Ridging aloft begins to build eastward through the
day, which should limit convective activity. However, diurnal
heating and a stalled boundary/lee trough could produce some storms
along and east of Route 29 which may contain heavy downpours during
the afternoon and evening hours.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...
For Friday and into the upcoming weekend... the upper ridge
strengthens with potential for 500 mb heights to test 595 dm.
As such, pattern favors some very warm temperatures for the
weekend, 85h Temps of +23 to +24 deg C, yeilding surface
readings well into the 90s east of the Blue Ridge. Dewpoints
are also expected to remain elevated, so heat indices may
eclipse 100 for several days in a row...potentially testing 105
degrees by Saturday. Some relief may come from pop-up
afternoon/evening showers and thundershowers, but coverage is
expected to be limited per lack of any significant forcing
mechanism and overall subsidence from the upper level ridging.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 145 PM EDT Tuesday...
Mainly VFR conditions expected with occasional periods of MVFR/IFR
possible in widely scattered thunderstorms this afternoon and
evening but not enough for VCTS. Patchy fog may reduced vsbys
at more favored locations.
.Extended Aviation Discussion...
The occurrence of sub-VFR conditions will increase Wednesday
afternoon into Thursday as a shortwave trough approaches and
the crosses the area, bringing along with it some of the
tropical moisture associated with the remnants of Barry. Expect
an increase in shower and thunderstorm coverage, and subsequent
late night/early morning stratus/fog.
By Friday into Saturday, a shortwave ridge returns overhead, and
this will curtail, but not remove the potential for diurnally
based showers and storms, with the focus for most activity
across the mountains. Depending upon ground moisture for the
days heading into the weekend, late night/early morning fog
could again be a possibility.
Confidence in the above aviation scenario is moderate.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS/WP
NEAR TERM...PC/WP
SHORT TERM...RCS
LONG TERM...PM
AVIATION...PC/WP
Hazardous weather outlook, Jul 16, 3:44 AM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
444 AM EDT Tue Jul 16 2019
NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
170845-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
444 AM EDT Tue Jul 16 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms Wednesday are likely to produce torrential downpours.
Localized flash flooding will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-VAZ043>047-058-059-170845-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
444 AM EDT Tue Jul 16 2019
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Heat index values may exceed 100 degrees late this week, especially
Friday into the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 16, 11:52 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD 2 SW MC DONALDS MILL 37.28N 80.30W
07/15/2019 MONTGOMERY VA PUBLIC
FLOODING OBSERVED ON PRIVATE LAND ALONG A
SMALL TRIBUTARY THAT FEEDS INTO THE NORTH
FORK OF THE ROANOKE RIVER. MAIN IMPACT WAS
TO FIELDS AND FARMLAND. RADAR ESTIMATED 2.90
INCHES OF RAIN IN LESS THAN 2 HOURS.
&&
PMLightning, Alleghany
- When
- July 16, 2:20 PM EST
- Where
- Alleghany County, 2.86 mi WSW of Topia
- Property damage
- $500,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.510, -81.320
Lightning struck a home on Willies Road, igniting a fire. The home was completely destroyed by the fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Mississippi, July 16, 2019$753,000 · EF0 · 2 events
- Flash Flood and Flood in Michigan, July 16, 2019$250,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 16 to 20, 20192 in hail · 63 events
- Heat in Texas, July 16 to 17, 20192 injured · 34 events
- Damaging Winds in New York, July 16, 2019$55,000 · 50 kt wind · 7 events
- Damaging Wind and Lightning Strike in Wyoming, July 16, 2019$50,000 · 55 kt wind · 2 events
- Lightning Strike in Florida, July 16, 2019$50,000 · 1 event
- Flash Flood and Flood in South Dakota, July 16 to 17, 2019$40,000 · 2 events
- Flash Flooding and Heavy Rain in Arkansas, July 16, 201914 events
- Flood in South Dakota, July 16 to 17, 2019$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 16, 20197 events
- Hail and Damaging Winds in Montana, July 16, 20191 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847023.